Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Hastings, NE

March 10, 2018Osborne County, Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Mar 10, 2018, 12:14 PM CST for Osborne County, Phillips County, Rooks County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2018, 12:14 PM CST (18:14 UTC)
Expired
Mar 10, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2992 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS83 KGID 101814
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1214 PM CST Sat Mar 10 2018


KSZ005-017-018-110000-
/O.NEW.KGID.FW.W.0008.180310T1814Z-180311T0000Z/
Phillips-Rooks-Osborne-
1214 PM CST Sat Mar 10 2018

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
017 AND 018...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 017 Rooks and Fire Weather Zone 018 Osborne.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* TIMING...Through the remainder of the afternoon.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...Any fires that develop will spread quickly and be
  difficult to control, exhibiting extreme fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Ewald
1 follow-up statement
293 
WWUS83 KGID 102355
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
555 PM CST Sat Mar 10 2018

KSZ005-017-018-110100-
/O.EXP.KGID.FW.W.0008.000000T0000Z-180311T0000Z/
Phillips-Rooks-Osborne-
555 PM CST Sat Mar 10 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND
018...

Although northwest wind will remain rather gusty tonight, relative
humidity levels will continue to rise enough to keep us out of
critical fire danger. However, continue to exercise caution as 
winds remain rather gusty all night into Sunday morning.

$$

Heinlein

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 10, 11:09 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 10, 11:09 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1109 AM CST Sat Mar 10 2018

.SHORT TERM...(Today and tonight)
Issued at 300 AM CST Sat Mar 10 2018

Biggest concerns today and tonight are squarely focused on fire
weather conditions. See the Fire Weather discussion below for
details. Otherwise, a dry and relatively benign low pressure area
is forecast to move southeast over the CWA tonight. Precipitation
is forecast to be light and because it will fall during the
coldest diurnal temperature time, any precip that falls will
likely begin as rain and change to snow overnight. Have rain and
snow mix in the grids to cover the contingencies. In any case, the
best chances for precipitation will be the northeastern counties.
Most of the area should remain dry and impacts on surface
transportation across the entire CWA will not be a concern.

.LONG TERM...(Sunday through Friday)
Issued at 300 AM CST Sat Mar 10 2018

Models continue to suggest a deepening trough over the southwest
U.S. through next week. This trough will lead to a southeast flow
of warm and dry air. Thus temperatures Wednesday through Friday
are forecast to be 10 to 20 degrees above normal. Sunday through
Tuesday near or slightly below normal temperatures can be
expected as a northwest flow regime continues.

The next decent chance of rain is at the end of the forecast
period. So confidence is not high it will materialize at this
point.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1105 AM CST Sat Mar 10 2018

Should remain VFR throughout the forecast period although cigs may
lower to near MVFR overnight. Cold front has pushed through KEAR
and should move across KGRI around 18Z switching winds to the NW.
Tight pressure gradient behind the front should keep winds up
tonight and again on Sunday morning.

&&

.FIRE WEATHER...
Issued at 300 AM CST Sat Mar 10 2018

Over the southwestern parts of the CWA, especially in our western Kansas
counties, relative humidities are forecast to drop to near 25%
this afternoon and winds will likely gust near 25 mph during the
same time period. Therefore, fire weather conditions will be near
critical levels. Am not seeing the conditions continuing for 3
continuous hours, so will not issue a Red Flag Warning at this
point. Will continue to monitor.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Eddy
LONG TERM...Eddy
AVIATION...Ewald
FIRE WEATHER...Eddy
Hazardous weather outlook, Mar 10, 3:29 AM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
329 AM CST Sat Mar 10 2018

KSZ005>007-017>019-NEZ072-082>085-110930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Gosper-Furnas-Harlan-
Franklin-Webster-
329 AM CST Sat Mar 10 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Near critical fire weather conditions are expected in north
central Kansas mainly west of Highway 281 this afternoon and early
evening. This is due to the combination of relative humidity
values between 20 and 25% and wind speeds gusting to over 25 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>064-073>077-086-087-110930-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Phelps-Kearney-Adams-Clay-Fillmore-Nuckolls-
Thayer-
329 AM CST Sat Mar 10 2018

This Hazardous Weather Outlook is for parts of south central
Nebraska.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.